Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Gaylord, MI

August 21, 2003Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 21, 2003, 7:08 AM EDT for Wexford County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 7:08 AM EDT (11:08 UTC)
Expired
Aug 21, 2003, 7:45 AM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Wexford County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 211108
SVRAPX
MIC165-211145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
707 AM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 745 AM EDT

* AT 707 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF CADILLAC...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  THE WEXFORD COUNTY BORDER AROUND 720 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4421 8547 4426 8550 4434 8557 4443 8533
          4420 8533 4417 8543

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:45 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 3:45 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 AM EDT THU AUG 21 2003

.SHORT TERM...SURFACE LOW PRESSURE IS CENTERED WELL NORTH OF THE
ARROWHEAD OF MN...WITH THE ASSOCIATED COLD FRONT EXTENDING FROM THE
LOW THRU CENTRAL MN INTO ERN SD AND CENTRAL NE. SEVERAL AREAS OF
CONVECTION CONTINUE TO FIRE WELL AHEAD OF THE COLD FRONT IN RESPONSE
TO INCREASING THETA-E AND INSTABILITY. THE MOST ORGANIZED CONVECTIVE
COMPLEX HAS REACHED THE NRN SHORE OF LAKE SUPERIOR...DRIVEN BY A
RATHER VIGOROUS SHORT WAVE RIDING NE INTO CANADA. ADDITIONAL
(WEAKER) CONVECTION HAS DEVELOPED TO THE WEST ALONG THE COLD FRONT
OVER THE CANADIAN/MN BORDER. AREA OF SHOWERS AND THUNDERSTORMS THAT
DEVELOPED OVER WISCONSIN DURING THE EVENING HAS VIRTUALLY
DISSIPATED. HOWEVER...ANOTHER ROUND OF CONVECTION HAS BEGUN TO
DEVELOP OVER E CENTRAL WI IN RESPONSE TO A SHARP AXIS OF THETA-E AND
INSTABILITY (CAPES APPROACHING 2000 J/KG) POKING INTO THAT REGION.
THIS WILL LIKELY BE THE MAIN AREA OF CONVECTION THAT AFFECTS OUR CWA
DURING THE MORNING. MAIN SHORT TERM FORECAST CHALLENGE WILL BE
POPS/AREAL COVERAGE OF THE FIRST BATCH OF PRECIP THIS MORNING...AND
THEN WITH THE SECOND AREA/LINE OF SHOWERS AND THUNDERSTORMS THAT
WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES THRU
THE REGION THIS AFTERNOON/EARLY EVENING.

THIS MORNING...MOISTURE/INSTABILITY AXIS SURGES NE INTO ERN
UPR AND NW LWR MI BY 12Z...TENDING TO WEAKEN AS IT PUSHES EASTWARD
INTO THE MORE STABLE AIRMASS STILL IN PLACE ACROSS NRN MI.
THUS...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE
CONFINED TO WRN SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS IN
THIS LOCATION...BUT WILL NEED TO EXTEND LIKELY POPS INTO SW PORTIONS
OF THE CWA. PLACES EAST OF A LINE FROM ROGERS CITY TO GRAYLING TO
NEAR CAD WILL SEE CHANCE POPS DURING THE MORNING AS CONVECTION
CONTINUES TO DIMINISHES UPON ENCOUNTERING A MORE STABLE AIRMASS TO
THE EAST.

THIS AFTERNOON/EARLY EVENING...FOCUS FOR CONVECTION THEN SHIFTS BACK
TO THE WEST ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT. MODELS
HAVE BEEN FAIRLY CONSISTENT IN CURRENT AND PREVIOUS RUN IN
ADVERTISING FROPA OCCURRING FROM NW TO SE BETWEEN 18Z AND 02Z.
ELONGATED AREA OF STRONG DPVA AND 850-700 MB Q-VECTOR CONVERGENCE
JUST AHEAD OF THE FRONT WILL LEND ADDITIONAL UPPER SUPPORT FOR
CONVECTIVE DEVELOPMENT. WINDS ARE GENERALLY UNIDIRECTIONAL THRU THE
COLUMN WITH ONLY SOME WEAK SPEED SHEAR. HOWEVER...LATEST RUN OF THE
ETA DOES SUGGEST A BRIEF SHOT OF ENHANCED DIRECTIONAL AND SPEED
SHEAR IMMEDIATELY AHEAD OF THE FRONT. 500 MB WINDS INCREASE TO NEAR
50 KTS AND SHIFT TO A MORE WESTERLY COMPONENT...WHILE THE 850 MB
WINDS REMAIN SOUTHWESTERLY AT 30 KTS. A BRIEF BOUT OF VERTICAL
SHEAR...CAPES APPROACHING 3000 J/KG...STRONG 850-700 MB THETA E
RIDGING...UPPER SUPPORT AND SHARP LOW LEVEL CONVERGENCE VIA THE
FRONT MAY PROVIDE ENOUGH INGREDIENTS FOR A FEW SEVERE STORMS THIS
AFTERNOON/EARLY EVENING. WILL MAINTAIN LIKELY POPS THROUGH THIS TIME
PERIOD FOR ALL ZONES...AND HIGHLIGHT THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL THIS AFTERNOON AND EARLY EVENING IN THE HWO.

.LONG TERM...WX BEGINS TO SETTLE AND COOL DOWN BEHIND THE COLD FRONT
AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. MODEL
DIFFERENCES HAVE DEVELOPED FOR LATE SATURDAY NIGHT/SUNDAY. ETA IS
NOW SUGGESTING A MORE PROGRESSIVE NRN STREAM SYSTEM...PROGGED TO
ENTER THE WRN GREAT LAKES BY 06Z SUN. GFS IS HOLDING ON TO A SLOWER
SOLUTION...DELAYING THE ARRIVAL OF THIS SYSTEM INTO THE REGION UNTIL
LATE SUNDAY.

IN THE MEANTIME...LATER TONIGHT THROUGH FRIDAY...STRONG LOW LEVEL
CAA BEHIND THE FRONT WILL USHER IN SIGNIFICANTLY COOLER AND DRIER
AIR. STEEP LAPSE RATE BELOW A STRONG SUBSIDENCE INVERSION AT 800 MB
PER MODEL SOUNDINGS SUGGEST SOME DIURNAL CU/SC DEVELOPMENT DURING
THE AFTERNOON...BUT STRONG INVERSION SHOULD PRECLUDE ANY CHANCES OF
SHOWER/THUNDERSTORM DEVELOPMENT. WILL CONTINUE WITH A PARTLY SUNNY
AND DRY FORECAST FOR FRIDAY...WITH HIGHS ONLY REACHING INTO THE 70S.

SATURDAY SHOULD BE VERY SIMILAR TO FRIDAY...BUT WITH SLIGHTLY LESS
DIURNAL CU DEVELOPMENT AS INVERSION HEIGHT LOWERS AND LOW LEVEL
LAPSE RATE IS NOT AS STEEP. AS MENTIONED ABOVE...QUITE A BIT OF
UNCERTAINTY EXISTING AMONG THE MODELS WITH RESPECT TO THE TIMING OF
THE NEXT SYSTEM INTO THE WRN GREAT LAKES. HARD TO SAY WHICH IS
RIGHT...BUT WILL STICK WITH THE PREVIOUSLY ADVERTISED SLOWER
SOLUTION PROVIDED BY THE GFS. IN DOING SO...WILL NOT MAKE ANY
WHOLESALE CHANGES TO THE GOING (DRY) FORECAST. HOWEVER...WILL
MONITOR SUBSEQUENT MODELS RUNS TO SEE IF THIS MORE PROGRESSIVE
TREND CONTINUES.

THANKS TO MQT...DTX AND GRR FOR COORDINATION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EME
Hazardous weather outlook, Aug 21, 5:29 AM EDT, 1 hour 39 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS
A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 9:25 AM EDTSpecial Marine WarningAPX50 min
Aug 21, 12:03 PM EDTSpecial Marine WarningAPX57 min
Aug 21, 2:31 PM EDTSpecial Marine WarningAPX44 min
Aug 21, 2:48 PM EDTSevere Thunderstorm WarningAPXChippewa57 min
Aug 21, 3:03 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle57 min
Aug 21, 3:46 PM EDTSevere Thunderstorm WarningAPXChippewa44 min
Aug 21, 3:48 PM EDTSevere Thunderstorm WarningAPXOscoda57 min
Aug 21, 4:00 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:09 PM EDTSevere Thunderstorm WarningAPXRoscommon36 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle60 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:34 PM EDTTornado WarningAPXAlpena41 min
Aug 21, 4:40 PM EDTSevere Thunderstorm WarningAPXOgemaw65 min
Aug 21, 4:49 PM EDTSevere Thunderstorm WarningAPXAlcona71 min
Aug 21, 5:12 PM EDTSpecial Marine WarningAPX33 min
Aug 21, 5:55 PM EDTSpecial Marine WarningAPX50 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 6:00 PM EDTSevere Thunderstorm WarningAPXIosco30 min
Aug 21, 6:27 PM EDTSevere Thunderstorm WarningAPXIosco33 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.